Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 69, NWS Great Falls, MT

July 18, 2016Blaine County, Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 18, 2016, 9:13 PM MDT for Blaine County, Fergus County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2016, 9:13 PM MDT (03:13 UTC)
Expired
Jul 18, 2016, 10:03 PM MDT
In force
50 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, MT, Fergus County, MT

The radar

The Glasgow radar (KGGW), 171 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1686 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS55 KTFX 190313
SVRTFX
MTC005-027-190430-
/O.NEW.KTFX.SV.W.0069.160719T0313Z-160719T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
913 PM MDT MON JUL 18 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  NORTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 1030 PM MDT

* AT 911 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  WINIFRED...OR 36 MILES NORTH OF LEWISTOWN...MOVING EAST AT 40 MPH.
  THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
  HAIL ACROSS NORTHERN FERGUS COUNTY.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WINIFRED...JAMES KIPP CAMPGROUND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4746 10933 4768 10943 4782 10889 4774 10890
      4771 10882 4765 10877 4762 10868 4762 10851
      4760 10850 4761 10844 4758 10842 4760 10840
      4757 10832 4746 10832
TIME...MOT...LOC 0311Z 248DEG 35KT 4757 10921 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
151 
WWUS55 KTFX 190339
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
939 PM MDT MON JUL 18 2016

MTC005-027-190430-
/O.CON.KTFX.SV.W.0069.000000T0000Z-160719T0430Z/
BLAINE MT-FERGUS MT-
939 PM MDT MON JUL 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTH CENTRAL BLAINE AND NORTHEASTERN FERGUS COUNTIES...

AT 937 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST
OF ZORTMAN...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL BLAINE AND NORTHEASTERN FERGUS COUNTIES. IN
ADDITION...THIS STORM WILL IMPACT THE JAMES KIPP CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4753 10902 4775 10913 4782 10889 4774 10890
      4771 10882 4765 10877 4762 10868 4762 10851
      4760 10850 4761 10844 4758 10842 4760 10840
      4757 10832 4755 10854
TIME...MOT...LOC 0337Z 250DEG 37KT 4767 10884 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
963 
WWUS55 KTFX 190403
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1003 PM MDT MON JUL 18 2016

MTC005-027-190412-
/O.CAN.KTFX.SV.W.0069.000000T0000Z-160719T0430Z/
BLAINE MT-FERGUS MT-
1003 PM MDT MON JUL 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BLAINE AND
NORTHEASTERN FERGUS COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER...GUSTY WINDS
ARE STILL POSSIBLE AS THIS THUNDERSTORM MOVES AWAY FROM THE WARNED
AREA.

LAT...LON 4753 10902 4775 10913 4782 10889 4774 10890
      4771 10882 4765 10877 4762 10868 4762 10851
      4760 10850 4761 10844 4758 10842 4760 10840
      4757 10832 4755 10854
TIME...MOT...LOC 0400Z 248DEG 35KT 4776 10850 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:09 PM MDT, 4 minutes earlier.

Area forecast discussion, Jul 18, 9:09 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
909 PM MDT MON JUL 18 2016

.UPDATE...
Updated forecast this evening for thunderstorms moving through.
Expect a few new thunderstorms to develop before Midnight,
especially south of Great Falls. We will issue another update
around Midnight. Brusda

&&

.AVIATION...UPDATED 1745Z.

The air mass will become quite unstable this afternoon along and
north of a KHLN-KLWT line. An upper level disturbance moving through
southwest flow aloft will help develop afternoon thunderstorms over
the western mountains by mid-afternoon. These storms will move
northeast during the late afternoon and evening. Very strong and
gusty winds are expected near thunderstorms. VFR conditions
will prevail through the next 24 hours.

&&

.PREV DISCUSSION...
/ISSUED 300 PM MDT MON JUL 18 2016/

Tonight through Wednesday...Water vapor pics indicate a low pressure
trof along the West Coast with southwest flow aloft over Central and
Southwest Montana. The air mass is unstable although convective
temperatures are quite high. A weak disturbance moving through the
flow aloft will help initiate late afternoon convection but an
associated cold front will bring much drier and stable air into the
zones this evening. Conditions will remain more stable across the
zones Tuesday...most unstable region will be across the northeast
zones. Anticyclonic curvature of flow aloft will be in place
Tuesday. It will be flattened Wednesday as a shortwave moves through
the flow but dry conditions will make any convection difficult.
Zelzer

Wednesday night through Monday...Overall an upper level ridge of
high pressure will reside over the region on Wednesday, with the
GFS/EC progging a weak upper level trof moving through the region
Thursday into Friday. As a result, a few thunderstorms are
possible over North Central MT Thu/Fri, but the upper level ridge
rebuilds over the region for Sat through Mon. As a result, mostly
dry conditions are expected over the weekend and into early next
week. Afternoon temperatures will be near to slightly above normal
through the entire extended period. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  90  54  87 /  30  10  10  20
CTB  51  82  51  81 /  50  10  10  10
HLN  57  92  59  89 /  30  10  10  10
BZN  51  92  52  90 /  10  10  10  10
WEY  45  80  45  79 /   0   0   0   0
DLN  52  89  51  86 /  10   0  10  10
HVR  58  91  57  86 /  30  10  10  10
LWT  56  89  55  86 /  30  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jul 18, 8:17 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT MON JUL 18 2016

MTZ009-010-046-048-190300-
EASTERN PONDERA MT-EASTERN GLACIER MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
817 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TETON...SOUTHEASTERN
GLACIER AND NORTHWESTERN PONDERA COUNTIES UNTIL 900 PM MDT...

AT 815 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF HEART BUTTE...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALIER...HEART BUTTE AND DUPUYER.

LAT...LON 4824 11222 4806 11294 4808 11299 4810 11300
      4812 11299 4813 11301 4812 11306 4815 11306
      4814 11308 4820 11312 4864 11253
TIME...MOT...LOC 0215Z 243DEG 31KT 4816 11297

BRUSDA
Local storm report, Jul 18, 8:31 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     5 ESE DENTON            47.30N 109.85W
07/18/2016  M66 MPH          FERGUS             MT   DEPT OF HIGHWAYS

            66 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF DENTON.

&&

BRUSDA
Local storm report, Jul 18, 8:37 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
837 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             1 S COFFEE CREEK        47.34N 110.08W
07/18/2016  E1.50 INCH       FERGUS             MT   TRAINED SPOTTER

&&

PN
Local storm report, Jul 18, 8:40 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HEAVY RAIN       1 S COFFEE CREEK        47.34N 110.08W
07/18/2016  E1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            ESTIMATED 1 INCH RAINFALL IN 20 MINUTES

&&

PN
Special weather statement, Jul 18, 9:02 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
902 PM MDT MON JUL 18 2016

MTZ010-044-190400-
TOOLE MT-EASTERN GLACIER MT-
902 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER AND
NORTHWESTERN TOOLE COUNTIES UNTIL 1000 PM MDT...

AT 900 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES
WEST OF CUT BANK...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUT BANK...KEVIN AND SANTA RITA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4875 11196 4851 11248 4869 11280 4901 11236
      4900 11219
TIME...MOT...LOC 0301Z 217DEG 20KT 4863 11252

BRUSDA
Local storm report, Jul 18, 9:04 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
904 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     8 SW WINIFRED           47.45N 109.42W
07/18/2016  M60 MPH          FERGUS             MT   OTHER FEDERAL

            60 MPH WIND GUST WITH THE STORM AS IT MOVED THROUGH.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:04 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher41 min
Jul 18, 6:43 PM MDTSevere Thunderstorm WarningTFXCascade, Judith Basin47 min
Jul 18, 7:13 PM MDTTornado WarningTFXJudith Basin17 min
Jul 18, 7:30 PM MDTTornado WarningTFXJudith Basin18 min
Jul 18, 7:46 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin44 min
Jul 18, 8:17 PM MDTSpecial Weather StatementTFXPondera43 min
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus45 min
Jul 18, 8:44 PM MDTAreal Flood AdvisoryTFXFergus3 hr
Jul 18, 9:02 PM MDTSpecial Weather StatementTFXGlacier58 min
Jul 18, 10:34 PM MDTSpecial Weather StatementTFXChouteau41 min
Jul 18, 10:47 PM MDTSpecial Weather StatementTFXGlacier43 min
Jul 18, 11:02 PM MDTSevere Thunderstorm WarningTFXGlacier28 min
Jul 18, 11:21 PM MDTSpecial Weather StatementTFXBlaine54 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.